Illinois, 2009

Heavy Rain in Illinois, July 8, 2009

July 8, 2009 · NWS PAH · 1 event in 1 county or zone

Slow-moving thunderstorms developed in a weak wind flow regime. These storms produced locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving thunderstorms developed in a weak wind flow regime. These storms produced locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 1:50 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 1:50 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT WED JUL 8 2009

.DISCUSSION...
MAIN CONCERNS TODAY ARE POPS THROUGH MOST OF THE COMING WEEK.

A WEAK BOUNDARY OVER THE EVANSVILLE TRI STATE HAS TOUCHED OFF A
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER SOUTHWEST INDIANA THIS
AFTERNOON. MOISTURE IS EXTREMELY LIMITED...SO THIS ACTIVITY MAY NOT
MAKE IT TO SUNSET.

GENERALLY FAVOR THE 12Z NAM FOR THE NEAR TERM FORECAST. IT HAS BEEN
CONSISTENTLY FAVORING LESS HEAT AND MORE PRECIPITATION FOR FRIDAY
AND BEYOND...WHILE THE GFS AND OTHER MODELS HAVE SLOWLY BEEN COMING
TO THAT CONCLUSION.

THE NAM CONTINUES ITS TREND OF DEVELOPING CONVECTION OVER THE AREA
TONIGHT...AS A MID/UPPER LEVEL WAVE SWINGS SOUTH THROUGH THE
FORECAST AREA. WITH THE 12Z GFS TRENDING TOWARD THE NAM...WILL STAY
THE COURSE WITH SLIGHT POPS EAST OF THE MISSISSIPPI AND WILL EVEN
ADD SOME CHANCE POPS IN THE NORTHEAST.

THE UPPER RIDGE BUILDS ACROSS THE REGION THURSDAY...WHICH SHOULD
WARM TEMPERATURES ALOFT ENOUGH TO SUPPRESS ANY CONVECTION THAT MAY
TRY TO DEVELOP ON REMNANTS OF TODAYS BOUNDARY. HOWEVER...WITH THE
SURFACE RIDGE STILL HOLDING CLOSE TO THE REGION...LOW-LEVEL
TEMPERATURES WILL LIKELY NOT RESPOND MUCH TOMORROW...BUT ANOTHER
DEGREE OR TWO ON TOP OF TODAYS READINGS IS LIKELY.

THE MID-LEVEL RIDGE BUILDS IN WITH MORE WARMING IN THE LOW-LEVELS
FOR FRIDAY. THIS SHOULD ALLOW SURFACE TEMPERATURES TO WARM UP A BIT
MORE...BUT IT WILL ALSO KEEP DEWPOINTS FROM MIXING OUT AS MUCH. THE
09Z SREF IS HINTING AT SOME CONVECTION MOVING INTO NORTHERN PORTIONS
OF THE AREA FRIDAY AFTERNOON. HPC QPF FOLKS HAVE JUMPED ALL OVER
IT...SO WILL ADD A SMALL POP TO FRIDAY AFTERNOON AND FRIDAY
NIGHT...AND WITH THE INSTABILITY POSSIBLE...AND DRY AIR TO WORK WITH
WOULD NOT BE SURPRISED TO SEE A FEW NEAR SEVERE STORMS.

WITH THE MODELS NOW STRUGGLING TO ESTABLISH THE UPPER RIDGE OVER THE
AREA INTO THE WEEKEND...FORECAST CONFIDENCE IS INCREASING FOR DECENT
CHANCES OF CONVECTION SATURDAY THROUGH TUESDAY...AS A FRONT BECOMES
NEARLY STATIONARY OVER THE REGION. WILL SPRINKLE MAINLY 30 POPS MOST
AREAS SATURDAY THROUGH TUESDAY. THE GFS AND ECMWF FINALLY PUSH THE
FRONT NORTH OF US BY THE END OF THE DAY TUESDAY...SO SHOULD SEE DRY
CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND A TREND TOWARD HOT
CONDITIONS FOR THE MIDDLE OF NEXT WEEK. YES...WE HAVE HEARD THIS
BEFORE...SO WOULD NOT BET THE BANK ON IT AT THIS TIME.

TEMPERATURES IN THE NEAR TERM HAVE BEEN HELD NEAR THE LOWER NAM/MET
NUMBERS THROUGH THURSDAY NIGHT...BUT THEN THE WARMER MAV LOOKS
BETTER FOR FRIDAY. FOR THE REMAINDER OF THE FORECAST...HIGH BUST
POTENTIAL EXISTS IN TEMPERATURE FORECAST. COULD SEE BELOW NORMAL
CONDITIONS IF THE CLOUDS AND PRECIPITATION DEVELOP AS EXPECTED...OR
COULD SEE ABOVE NORMAL CONDITIONS IF THE MID/UPPER RIDGE NOSES BACK
INTO THE REGION INSTEAD.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGHOUT THE VALID TIME AT
ALL TAF SITES. HOWEVER ISOLATED TSRA PSBL THIS AFTN AT KEVV AND
KOWB...WITH ONGOING SHOWERS AND ISOLATED THUNDER IN THE AREA.
OTHERWISE OVERNIGHT SOME MAINLY VFR FOG AROUND SUNRISE FOR AN HOUR
OR TWO. SHOULD SIGNIFICANT RAIN IMPACT ANY TAF SITES...MVFR MAY HAVE
TO BE INTRODUCED IN LATER ISSUANCE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 8, 2:42 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT WED JUL 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
342 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST ALONG AND EAST OF THE
MISSISISIPPI RIVER TONIGHT. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL BE THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST ACROSS THE AREA FRIDAY
THROUGH TUESDAY. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING
WILL BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wabash

When
July 8, 5:05 PM CST to 6:05 PM CST
Where
Wabash County, Mt Carmel
Reported by
Trained Spotter
Coordinates
38.420, -87.770

A total of 1.74 inches of rain fell in less than an hour. Ditches were full. Roads on the west side of town were covered by water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187130.